Background Tumour necrosis factor-α inhibitors (TNFαIs) are used for treatment of inflammatory disorders. There is evidence linking these agents with occurrence of malignancies. For four out of five TNFαIs the Food and Drug Administration (FDA) label states, 'melanoma has been reported in patients treated with these agents'. Objectives To determine whether a statistically significant association exists between administration of TNFαIs and development of malignant melanoma. Methods We searched the FDA Adverse Event Reporting System (FAERS) database for terms related to melanoma and TNFαIs for detection of safety signals. We also searched a large urban academic electronic medical record (EMR) database for which we calculated the relative risk (RR) of melanoma in subjects exposed to TNFαIs vs. nonexposed subjects. Results There were 972 reports of melanoma associated with a TNFαI identified in the FAERS database, with 69 reports among individuals using more than one TNFαI. A safety signal was detected for infliximab, golimumab, etanercept and adalimumab, but not certolizumab pegol. For TNFαIs as a class of drugs, a safety signal was detectable in the FAERS database, and RR was significant in the EMR database. For the EMR cohort, 6045 patients were exposed to TNFαIs and 35 cases of melanoma were detected. Significance for RR was detected for adalimumab (RR 1·8, P = 0·02) and etanercept (RR 2·35, P = 0·0004 < 0·001). Conclusions We identified a significant association between exposure to TNFαIs and malignant melanoma in two different analyses. Our findings add to existing evidence linking these agents with the occurrence of malignant melanoma. Additional investigations are required to explore this association further along with the risk of melanoma with TNFαI therapy. What's already known about this topic? Tumour necrosis factor-α inhibitors (TNFαIs) have been linked with the occurrence of malignancies, including melanoma. A statistical association has not yet been clarified. What does this study add? A safety signal was detected in the Food and Drug Administration Adverse Event Reporting System database. Enhanced monitoring for patients receiving TNFαIs is therefore warranted.
ASJC Scopus subject areas